Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Hello! I had a urinary tract infection last week and

Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 361 Questions

default
Posted on Fri, 4 Jan 2019 in Medicines and Side Effects
Question: Hello! I had a urinary tract infection last week and my doctor prescribed Bactrim (sulfamethoxazole/trimethoprim) for three days (two doses per day). I started on them three days ago and took my last dose 24 hours ago. For the last two days I have been experiencing slight muscle twitching throughout my body. My regular medications are duloxetine, furosemide, and potassium chloride ER 10
MEQ. Do you feel the muscle twitches can be a result of the bactrim, perhaps due to high potassium levels with also being on the potassium supplement? And if so, how long do you think the twitches will continue (I am done taking the bactrim)? Thank you!!
doctor
Answered by Dr. Aaron Branch 1 hour later
Brief Answer:
Cause of muscle twitches likely due to electrolytes

Detailed Answer:
Hello, I'm Dr. Branch, thanks for using Ask a Doctor. It’s a little bit unclear what might be causing your muscle twitches. As you mentioned, Bactrim can sometimes increase serum potassium, however, this will usually cause muscle weakness and not muscle twitches or spasms. Actually, hypokalemia, or low potassium would be more likely to cause muscle twitching. So I cannot find any way that Bactrim would cause this, it is also not a known side effect of Bactrim.

Muscle twitching is often caused by electrolyte arrangements, and with your use of Furosemide, I would suspect this is the case for you. Furosemide can effect many electrolytes, including potassium, magnesium, and calcium, all of which can cause muscle twitching or spasms. Dehydration can also contribute to muscle twitching, so I would suggest making sure you are well hydrated, and if the twitching is getting worse or not improving, I think it would be a good idea to check your blood to see if you are deficient in any of these electrolytes.

I hope that helps answer your question, please let me know if you have any other questions or would like me to explain anything in further detail, I would be happy to do so.

Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on